Ohio, 2020

Damaging Wind in Ohio, June 18, 2020

June 18, 2020 · NWS ILN · 1 event in 1 county or zone

Thunderstorms developed on the western edge of a closed upper low over West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed on the western edge of a closed upper low over West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 18, 2:06 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 18, 2:06 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
306 PM EDT Thu Jun 18 2020

.SYNOPSIS...
The presence of a weak upper level low provides continued
chances for showers and thunderstorms today and Friday. Warmer
and drier weather returns for the weekend before an active and
unsettled pattern evolves toward early next week, with daily
chances for showers and storms.

&&

.NEAR TERM /THROUGH TONIGHT/...

Shower and thunderstorm activity has been confined to locations
east of I-71 early this afternoon. With the upper level low
still positioned to the southeast, general storm motion has been
from northwest to southeast. Latest mesoanalysis shows weak
low-mid level lapse rates but surface temperatures in the 70s
and lower 80s are still resulting in surface instability around
1000-2000 J/kg. Even with the modest instability, the CAPE
profiles are rather narrow, leading to weak updrafts. Could
still see a few strong storms and areas of locally heavy
rainfall between now and 8 PM during the diurnal instability
maximum. Thunderstorm activity weakens through the evening with
scattered showers possible into the overnight.

Temperatures this evening drop into the low 60s with mostly
cloudy skies. Light and variable winds, along with the fresh
surface moisture from the earlier rainfall, could lead to some
patchy areas of fog.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...

Upper level low continues it's northward track toward the
primary jet stream flow, with the broad center in eastern
Ohio/western Pennsylvania. This places the forecast area within
weak northerly/northwesterly flow. Overall shower and
thunderstorm coverage is forecast to be lower Friday with the
best chances along and southeast of I-71. Environment nearly
identical to Thursday with weak flow and modest instability
between 1000-2000 j/kg. The only exception would be that DCAPE
values are higher due to dry mid-level air advecting in from the
northwest.

Dry air should lead to a reduction in overall cloud cover,
supporting warmer temperatures Friday afternoon. Low to mid 80s
are forecast.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

Mid level ridging will push east across the area trough the day on
Saturday. This should help keep us mostly dry. As the ridge begins
to shift east and break down, will go ahead and allow for some
slight chance pops later in the day and into Saturday night across
our northwest. Highs on Saturday will be in the upper 80s to around
90 degrees.

A series of mid level short waves rotating around an upper level low
over lower central Canada will help a broader trough settle in
across the Great Lakes and eastern CONUS through mid to late week.
There remains some model timing/placement differences with these
short waves and the progression of a cold front/surface trough
southeast into our region through early to mid week. In general,
expect occasional chances for showers and thunderstorms from Sunday
on through the remainder of the long term period with some diurnal
enhancements. Will try to hit the pops a little harder on Tuesday
with the approach of the possible frontal boundary. We will also see
an overall cooling trend each day through long term period. Highs on
Sunday will be in the upper 80s, cooling to highs by mid week mostly
in the lower 80s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered showers and a few thunderstorms are occurring
primarily east of I-71. Mean flow is directing these storms in a
northeast to southwest direction. Coverage and intensity is
expected to intensify through the late afternoon before
dissipating by late evening. Will continue to AMD TEMPO
time frames as thunderstorms evolve erratically.

CIGs will scatter out a bit past sunset this evening as
convectively-generated chaotic cloud debris lingers for several
hours. Am seeing an increasing signal for MVFR /or lower/ VSBYs
in the predawn hours on Friday -- especially in areas which
receive appreciable rainfall during the daytime period today.

Have continued forecast showing MVFR CIGs/VSBYs Friday morning
with VCSH developing by late morning/early afternoon. Winds
throughout the forecast period are light and variable.

OUTLOOK... There will be a chance of thunderstorms on Friday
afternoon, then again on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC/McGinnis
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...JGL
AVIATION...McGinnis
Hazardous weather outlook, Jun 18, 3:03 AM EST, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
403 AM EDT Thu Jun 18 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-191000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
403 AM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 4:58 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
558 PM EDT Thu Jun 18 2020

OHZ045-052-054-182230-
Champaign OH-Madison OH-Union OH-
558 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHAMPAIGN COUNTY IN
WEST CENTRAL OHIO...NORTH CENTRAL MADISON AND SOUTHWESTERN UNION
COUNTIES IN CENTRAL OHIO UNTIL 630 PM EDT...

At 557 PM EDT, radar indicated a strong thunderstorm 7 miles
southwest of Marysville, moving west at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Marysville, Mechanicsburg, Milford Center, Woodstock, Mutual, Cable,
Chuckery and State Route 4 at State Route 161.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4022 8341 4012 8336 4002 8363 4020 8368
TIME...MOT...LOC 2157Z 078DEG 15KT 4014 8343
Special weather statement, Jun 18, 6:00 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
700 PM EDT Thu Jun 18 2020

OHZ062-182330-
Greene OH-
700 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENE COUNTY UNTIL 730
PM EDT...

At 700 PM EDT, radar indicated a strong thunderstorm over Cedarville,
moving southwest at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...

Locations impacted include...
Beavercreek, Xenia, Yellow Springs, Cedarville, Wilberforce, New
Jasper, Clifton, Oldtown, John Bryan State Park, Greene County
Airport and Trebein.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3982 8386 3981 8383 3980 8383 3979 8379
      3975 8369 3959 8387 3968 8407 3983 8387
TIME...MOT...LOC 2300Z 036DEG 14KT 3975 8385

The radar

The Cincinnati radar (KILN), 31 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 18, 6:09 PM EST to 6:15 PM EST
Where
Greene County, 0.87 mi NE of Xenia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.690, -83.920

Trees and power lines were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888911.